Tuesday, 5 June 2012

Tip of the iceberg

Every drug ever created has potential side effects.  Most every medication can potentially cause diarrhoea, constipation, abdominal pain, itching, headaches, and a constellation of other bothersome (though not dangerous) side effects.  Some medications' side effects, however, can be devastating.

A 70-year old gentleman was on his way down the stairs of his house to go to his thrice-weekly dialysis appointments.  He tripped, fell, and struck the side of his head on the floor.  He never lost consciousness, and when he arrived at my trauma bay he was awake, alert, and pleasantly conversant.  He had a haematoma (aka "goose-egg") on the side of his head, but otherwise he appeared to be in one piece.  When I asked him what medications he took, my heartrate jumped a few points - he was taking warfarin, a potent blood thinner.  I always get a little nervous when I see that particular medication on a patient's list, because it can make the smallest bleed turn into a torrent.  If you've ever bumped your arm or leg and not noticed the bruise until a day later, imagine the same thing happening without the ability to clot.  A small bleed can be just the tip of the iceberg.

Because of how good he looked, the initial CT scan of his brain surprised the hell out of me:
Those orange arrows point to bright white spots which are very small areas of bleeding in his brain.  The black areas in the middle are the lateral ventricles, and they are supposed to be black like that because they are normally full of cerebrospinal fluid.  Wait, why the hell am I telling you this?  Well isn't it obvious by now?  Cripes, look at the title of the post!

Anyway, about two hours later, his breathing slowed and he nearly lost consciousness.  I had a sinking feeling in my stomach, and the repeat CT scan of his brain confirmed my worst fears:
You don't need any orange arrows to see that, do you? 

We gave him every possible anti-blood thinner we had available, but his condition continued to deteriorate.  A few hours later, this was his third CT scan:

See where the ventricles used to be?  Now they are all filled with blood.  There was significant bleeding all over the brain now which you can't see.

A day later, he was dead.

Cases like this remind me to tell my wife and children I love them at every opportunity, because you just never know what will happen 5 minutes from now.  If you have people you love, go make sure they know it.


  1. My boss has had to dispense warfarin for a many of our customers and hates it. We have seen some of our favourite customers pass away because of a fall, much like your poor patient. Terribly scary and sad.

  2. Wow each new image was like a little jab to the heart. And to think warfarin 5 is a fast-mover at my pharmacy :/

  3. How my grandma died :( fell in the bathroom, hit her head, never regained consciousness.

  4. Is that your reflection in the ct scan?


If you post spam or advertisements, I will hunt you down and eliminate you.

Comments may be moderated. Trolls will be deleted, and off-topic comments will not be approved.

Web-hosted images may be included thusly: [im]image url here[/im]. Maybe. I'm testing it.